The People's Perspective on Medicine

Falls Can Be a Deadly Consequence of Medicine

Medications can increase the risk for falls, a life-threatening side effect, but one that is often overlooked. Which drugs are particularly problematic?

Decades ago Mom and Dad protected you from accidents and picked you up if you fell. Now it’s time for you to return the favor.

A fall can be life-threatening for an older person. A broken hip can lead to major surgery, nursing home confinement or lethal complications such as blood clots or pneumonia. Some experts estimate that up to half of the women who break a hip die within a year of the accident.

All sorts of things can lead to a fall, from ice on the sidewalk to a slippery bathtub. But the role of medications is often overlooked and under-appreciated.

Hundreds of commonly prescribed drugs can contribute to unsteadiness. Sleeping pills are especially likely to make someone woozy. Such a side effect might seem unimportant for a person who is lying down anyway. But older people often have to get up in the middle of the night to visit the bathroom, and a fall on the way could be disastrous.

OTC Pain Medicine

Even familiar over-the-counter pain medicines with diphenhydramine (Anacin P.M., Excedrin PM, Tylenol PM and Sominex Pain Relief Formula) could pose a problem. Not only might they have an effect of their own, but in combination with a blood pressure pill they could spell double trouble.

Many heart and blood pressure medications can make people feel lightheaded, especially on arising. Helen often felt dizzy from her blood pressure medicine. When she fell at home it changed her life. Although she did not break any bones, she injured muscles and tendons in her shoulder that hurt for months. Even more devastating, she lost her confidence, stopped driving, started using a walker and restricted her activities.

Heart Medicine

Vertigo may not seem like a life-threatening reaction, but if it leads to a fall and a fracture it can be deadly. Heart and blood pressure pills such as amiodarone, carvedilol, clonidine, doxazosin, metoprolol, nifedipine, sotalol and terazosin could make someone dizzy. No one should stop such medication on his own, but unsteadiness must be brought to the doctor’s attention.

Antidepressants & Anti-Anxiety Agents

When older people suffer the loss of family members and friends or have to face changes like moving out of their own homes, they may become anxious or depressed. Unfortunately, many of the drugs prescribed for these psychological conditions can make a person more susceptible to falls. Anti-anxiety agents such as diazepam or alprazolam and antidepressants like amitriptyline, bupropion, mirtazepine, paroxetine or venlafaxine could all pose hazards.

Prescription Pain Meds

Drugs used to control pain are another source of instability. Tramadol, OxyContin, Vicodin, piroxicam, topiramate, indomethacin, gabapentin and carbamazepine are just a few of the many medications that may contribute to a fall.

It may not be possible to eliminate an essential pain medicine or heart pill that causes dizziness. Safety proofing a home by removing slippery rugs and obstacles and providing grip bars in hallways and bathrooms can save a life.

Just as Mom and Dad kept you safe when you were little, now is the time for you to take steps to protect them from falls when they are most vulnerable. Here is a link to our Guide to Drugs and Older People. It lists other medications that increase the risk for falls as well as drugs that may cause confusion or memory problems.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 13 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Drugs and Older People
$2.00

Download this guide to drugs that are usually inappropriate for older people. Avoiding drug-induced forgetfulness and falls.

Drugs and Older People
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 2 comments
Comments
Add your comment

LIPITOR should be included in your article as well. I fell many times a day even in the middle of the street. I was only taking 1/2 of a 10 mg tablet a day. I took almost a year to get it all out of my body. I stopped taking it after I read an article in 2008 Wall Street Journal ” Can A Drug That Is Good For Your Heart Be Bad For Your Brain?”.
talk about depression…brain fog…just to enrich a pharmaceutical company!!!

I have a friend who has Parkinson’s. She’s 76 and cared for by her husband, who does a great job. She has had this over 10 years. She walks with a walker, and falls at least once a day.
I try to tell her to let her husband walk with her, and she realizes one fall could put her in the hosp. and then a nursing home, but she seems compelled to still use her walker on her own! I know she understands what I am saying, but I believe the “compulsive” side effects of her many meds contributes to this. She starts to walk on her tip-toes, (which is common to Parkinson’s), but then can’t stop with the walker.

* Be nice, and don't over share. View comment policy^